Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 160, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2008, 3:58 PM EDT for Braxton County, Clay County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2008, 3:58 PM EDT (19:58 UTC)
- Expired
- Jun 20, 2008, 4:44 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Clay County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:49 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 20, 3:49 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT FRI JUN 20 2008 .SYNOPSIS... WARM...MOIST SOUTHWEST FLOW WILL CONTINUE THROUGH SATURDAY...WITH A CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. MORE UNSETTLED WEATHER INTO EARLY NEXT WEEK...WITH SEASONABLE TEMPERATURES RETURNING. && .NEAR TERM /THROUGH SATURDAY/... MODELS SHOW INCREASING MOISTURE AND UPPER LEVEL DISTURBANCES THROUGH SATURDAY...WELL AHEAD OF THE NEXT COLD FRONT AND UPPER LEVEL TROUGH. THE ONE FEATURE THAT MODELS AGREE ON IS ONE UPPER LEVEL VORT MAX OVER SOUTHERN ILLINOIS THAT PASSES MAINLY SOUTH OF OUR AREA TONIGHT AND SATURDAY MORNING BEFORE THE UPPER FLOW BACKS TO THE SOUTHWEST. ANY CONVECTION THIS PERIOD WILL BE MAINLY DIURNALLY PRODUCED WITH HEATING A SIGNIFICANT FACTOR...SO WILL TAILOR POPS IN THE MOIST AND RATHER UNSTABLE ATMOSPHERE TO MAINLY AFTERNOON THUNDERSTORMS. THE STORMS THIS AFTERNOON WILL RAPIDLY DIMINISH AROUND SUNSET WITH LOSS OF HEATING. POPS TONIGHT FOLLOW THE AFOREMENTIONED UPPER VORT...SO MAINLY CHANCE POPS OVERNIGHT FAR SOUTH AND LITTLE ELSEWHERE. ON SATURDAY...INCREASE POPS TO CHANCE EVERYWHERE BY AFTERNOON AS BELIEVE ENOUGH HEATING WILL ON THE ATMOSPHERE. HARD TO GO WITH ANY ORGANIZED AREA WITH LITTLE TO NO SURFACE FOCUSING. WITH THE HIGHER DEWPOINTS AND CLOUDS...GOING WITH MILDER GUIDANCE TONIGHT AND A BLEND ON SATURDAY. TEMPERATURES WILL BE AROUND NORMAL...BUT A BIT ON THE HUMID SIDE. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... POPS DECREASE THROUGH SUNDAY EVENING/NIGHT WITH LOSS OF DAYTIME HEATING. ACTIVITY WILL BE AT A MINIMUM AROUND 12Z SUNDAY...BUT IS STILL POSSIBLE WITH SMALL...TOUGH-TO-TIME VORT MAXES MOVING THROUGH THE TROUGH. MAIN FEATURE TO GRAB ONTO IS A WEAK COLD FRONT...WHICH WILL CROSS BETWEEN 12Z AND AROUND 21Z SUNDAY. SHOULD BE ENOUGH SUPPORT/LOW LEVEL CONVERGENCE ALONG BOUNDARY TO FOCUS ACTIVITY...AND WENT WITH HIGH CHANCE POPS. STILL DID NOT WANT TO GO LIKELY YET...WOULD LIKE TO SEE A BIT DEEPER MOISTURE. SUPPORT MONDAY WILL COME FROM LAST SHORTWAVE ROTATING THROUGH TROUGH...BEFORE NORTHWEST FLOW BECOMES ESTABLISHED BEHIND THE TROUGH AXIS. ONCE AGAIN...POP PATTERN WILL BE DIURNALLY-BASED...WITH SLIGHTLY BETTER COVERAGE IN THE NORTHERN COUNTIES. ACTIVITY FINALLY CALMS DOWN LATER MONDAY NIGHT...WITH DECREASING CLOUDS. PREFERRED A MAV/MET BLEND DURING THE NIGHTS...AND LEANED TOWARDS COOLER MOS NUMBERS DURING THE DAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... EASTERN TROUGH PATTERN STILL ON TRACK TO LIFT OUT BY THE MIDDLE OF NEXT WEEK...WITH A MORE ZONAL PATTERN TAKING OVER. EURO MODELS STILL THE WAY TO GO...USED HPC GRIDS HEAVILY FOR THIS FORECAST. WEAK SURFACE HIGH PRESSURE PLUS RISING H500 HEIGHTS POINT TO A DRY DAY ON TUESDAY. WEAK FRONTAL BOUNDARY COULD FORM UP IN OR NEAR THE CWA WEDNESDAY/THURSDAY...WITH MIDLEVEL RIPPLES RIDING ALONG IT. KEPT LOW CHANCE POPS THROUGH THIS PERIOD...WITH A DIURNAL EMPHASIS...WITH MUCH TIMING/LOCATION UNCERTAINTY. WARM SECTOR TRIES TO POKE NORTHWARD FOR FRIDAY...ALONG WITH RISING DEWPOINTS. SCATTERED AFTERNOON CONVECTION LOOKS POSSIBLE. ACCEPTED HPC TEMPERATURES...IN LINE WITH MEX/ENSEMBLE NUMBERS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 18Z FRIDAY THRU 18Z SATURDAY... VFR OUTSIDE OF CONVECTION THIS AFTERNOON. AREAS MOST LIKELY FOR THUNDERSTORMS WOULD BE FROM ALONG THE OHIO RIVER TO ACROSS THE FAR NORTH...AND ALSO ACROSS THE FAR SOUTH. INCLUDED TEMPO THUNDER IN ALL TERMINALS THIS AFTERNOON EXCEPT CRW AND BKW...WHERE ONLY CB IS MENTIONED DUE TO LESS COVERAGE. CONVECTION ENDS BY 01Z EXCEPT FOR THE FAR SOUTH. SOME FOG FORMATION IS LIKELY TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAIN THIS AFTERNOON...CONFIDENT ENOUGH TO INCLUDE IFR FOG MOST TERMINALS 08Z-12Z. AFTER 13Z SATURDAY...GENERALLY VFR CEILINGS 5000-8000 FEET WITH CHANCE OF CONVECTION...ESPECIALLY SOUTHEASTERN PORTIONS OF AREA. AVIATION OUTLOOK /AFTER 18Z SATURDAY/...THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON AS COLD FRONT APPROACHES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/JMV NEAR TERM...JMV SHORT TERM...CL LONG TERM...CL AVIATION...JMV
Hazardous weather outlook, Jun 20, 3:55 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 355 AM EDT FRI JUN 20 2008 VAZ003-004-WVZ013-015-016-018-020-024>040-046-047-210800- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 355 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 210800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-RITCHIE- 355 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 20, 1:55 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT FRI JUN 20 2008 WVZ014-015-201830- KANAWHA-PUTNAM- 155 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND SOUTHERN PUTNAM COUNTIES... AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF NITRO...MOVING EAST AT 25 MPH. WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 200 PM...TORNADO AROUND 205 PM...NITRO AROUND 210 PM...BANCROFT AROUND 215 PM...INSTITUTE AROUND 220 PM AND CROSS LANES AROUND 225 PM.
Special weather statement, Jun 20, 2:09 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 209 PM EDT FRI JUN 20 2008 WVZ006-007-014-201845- CABELL-MASON-PUTNAM- 209 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL...NORTHERN PUTNAM AND SOUTHERN MASON COUNTIES... AT 206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 13 MILES NORTHEAST OF PROCTORVILLE... MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 235 PM...BUFFALO AROUND 240 PM AND WINFIELD AROUND 245 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 3:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 312 PM EDT FRI JUN 20 2008 WVZ015-027-201945- CLAY-KANAWHA- 312 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT CLAY AND NORTHEASTERN KANAWHA COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 15 MILES WEST OF CLAY...MOVING EAST AT 25 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GLEN AROUND 320 PM...PROCIOUS AROUND 335 PM AND WALLBACK AROUND 345 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 20, 3:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 N WALTON 38.68N 81.40W
06/20/2008 E0.88 INCH ROANE WV POST OFFICE
&&
JDENTSpecial weather statement, Jun 20, 3:55 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT FRI JUN 20 2008 WVZ027-028-202030- BRAXTON-CLAY- 355 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAY AND WESTERN BRAXTON COUNTIES... AT 354 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES NORTH OF CLAY...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NEBO AROUND 400 PM...SERVIA AROUND 410 PM... STRANGE CREEK AROUND 415 PM AND FRAMETOWN AROUND 420 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:49 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 26 min |
| Jun 20, 3:28 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane | 47 min |
| Jun 20, 4:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer | 49 min |
| Jun 20, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 28 min |
| Jun 20, 7:19 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 26 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.